Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can HIV Cause Nerve Paralysis Anywhere in the Body?
Apr 25, 2002

I have been diagnosed with serratus anterior palsy, the paralysis of the serratus anterior muscle due to neuropathy of the long thoracic nerve. The result is a pronounced, accentuated displacement of the scapula (which is called "winging").

My neurologist cannot find a cause, as I never experienced any trauma to the area. It began when I rolled over in bed 4 months ago.

My doctors are at a loss on what to do about it. I'm scheduled for nerve conduction tests at a university medical center, but everyone expects that will only confirm that the nerve is dead.

I've been HIV+ for over 15 years and have taken most HIV drugs. Is it possible that the neuropathy is caused by the virus, or is a side effect of HIV medications?

Can anything be done to repair the damage or improve my situtation? There is no neurologist with HIV experience in my area. My doctors can't even give a proper diagnosis of the problem, let alone a prognosis.

Response from Dr. Henry

Isolated nerve damage can occur rarely in the setting of HIV infection. That would rarely be due to toxicity from antiretroviral therapy. I assume that you have undergone some form of scanning to look for some type of compression that could cause that isolated focal abnormality. I would ask if the neurologist at the university could pop his/her head in during the procedure and ask them about other testing options. It may also be worthwhile to talk to a good physical medicine doc regarding the condition and rehabilitation. KH



Previous
In Minnesota?
Next
AIDS Wasting

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement